Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Normal closure of one-variable equations in free groups

Author: C. Sibertin-Blanc
Journal: Proc. Amer. Math. Soc. 80 (1980), 34-38
MSC: Primary 20E05
MathSciNet review: 574504
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ w(x)$ be a one-variable equation in a free group F of finite rank. Lyndon has proved that it is possible to associate effectively to $ w(x)$ the set of its solutions, whereas Appel and Lorenc have provided a simpler representation of the set inferred. In this paper, we invert the problem and demonstrate that if the elements of any set $ S \subset F$ are solutions of an equation $ w(x)$, then $ w(x)$ belongs to the normal closure of finitely many short equations associated to S. A few consequences are given.

References [Enhancements On Off] (What's this?)

  • [1] K. I. Appel, One-variable equations in free groups, Proc. Amer. Math. Soc. 19 (1968), 912-919. MR 0232826 (38:1149)
  • [2] A. A. Lorencs, Representations of sets of solutions of systems of equations with one unknown in a free group, Dokl. Akad. Nauk SSSR 178 (1968), 290-292. MR 0225861 (37:1452)
  • [3] R. C. Lyndon, Equations in free groups, Trans. Amer. Math. Soc. 96 (1960), 445-457. MR 0151503 (27:1488)
  • [4] R. C. Lyndon and P. E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin, 1977. MR 0577064 (58:28182)
  • [5] A. Steinberg, On equations in free groups, Michigan Math. J. 18 (1971), 87-95. MR 0289614 (44:6802)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20E05

Retrieve articles in all journals with MSC: 20E05

Additional Information

Keywords: One-variable equation, set of solutions, free generator, parametric word, normal closure, primitive element, recursively enumerable
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society